Alert archive / California / Wind Advisories in 2019

Wind Advisory 32, NWS Sacramento, CA

December 21, 2019

NWS Sacramento, CA issued this wind advisory at Dec 21, 2019, 7:40 PM PST. It took effect at Dec 22, 2019, 5:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2019, 7:40 PM PST (03:40 UTC)
In effect from
Dec 22, 2019, 5:00 AM PST
Expired
Dec 22, 2019, 2:24 PM PST
In force
9 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

737 
WWUS76 KSTO 220340
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
740 PM PST Sat Dec 21 2019

...Gusty Southerly Winds over Portions of Interior Northern 
California Sunday...

.A strong Pacific cold front will move inland on Sunday causing
brief periods of gusty southerly winds during the morning and
into the early afternoon hours. The strongest winds are expected 
to be mainly along and east of the Interstate 5 corridor, including
the lower elevations of the Sierra Nevada foothills. 


CAZ015>019-066-067-222100-
/O.NEW.KSTO.WI.Y.0032.191222T1300Z-191222T2100Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley-
Motherlode-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Paradise, Grass Valley, and Jackson
740 PM PST Sat Dec 21 2019

...WIND ADVISORY IN EFFECT FROM 5 AM TO 1 PM PST SUNDAY...

* WHAT...Sustained southerly winds up to 25 mph with gusts up to
  40 mph or higher expected.

* WHERE...Areas of the Sacramento Valley, Carquinez Strait and 
  Delta, Northern San Joaquin Valley, Northeast Foothills of the 
  Sacramento Valley and Motherlode. 

* WHEN...Brief periods of strong, gusty winds over the area from 
  early Sunday morning into early Sunday afternoon. 

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down. Difficult driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
935 
WWUS76 KSTO 222041
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1241 PM PST Sun Dec 22 2019

...Gusty Southerly Winds over Portions of Interior Northern
California Sunday...

.A strong Pacific cold front continues to move across the area
this afternoon causing brief periods of gusty southerly winds. 
The strongest winds are expected to be mainly along and east of 
the Interstate 5 corridor, including the lower elevations of the 
Sierra Nevada foothills.

CAZ015>019-066-067-230000-
/O.EXT.KSTO.WI.Y.0032.000000T0000Z-191223T0000Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley-
Motherlode-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Paradise, Grass Valley, and Jackson
1241 PM PST Sun Dec 22 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...Sustained southerly winds up to 25 mph with gusts up to 
  40 mph or higher expected.

* WHERE...Areas of the Sacramento Valley, Carquinez Strait and 
  Delta, Northern San Joaquin Valley, Northeast Foothills of the 
  Sacramento Valley and Motherlode.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down. Difficult driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
526 
WWUS76 KSTO 222224
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
224 PM PST Sun Dec 22 2019

CAZ015>019-066-067-222330-
/O.CAN.KSTO.WI.Y.0032.000000T0000Z-191223T0000Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley-
Motherlode-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Paradise, Grass Valley, and Jackson
224 PM PST Sun Dec 22 2019

...WIND ADVISORY IS CANCELLED...

Southerly winds will continue to decrease this afternoon as the 
storm system exits the region. A few gusts up to 20-30 mph will 
be possible for the Valley this afternoon and early evening with
slightly stronger gusts being possible for the foothills.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Dec 21, 3:35 PM PST, 4 hours 5 minutes earlier.

Area forecast discussion, Dec 21, 3:35 PM PST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
335 PM PST Sat Dec 21 2019

.SYNOPSIS...
Rain and snow return to the forecast this weekend with travel
impacts above 4000 feet. Unsettled conditions continue into the
Holiday week.

&&

.DISCUSSION...
We continue to patiently wait for the long awaited rain and
mountain snow for today, as the storm system continues to hold
steady over northwest California. Model guidance came in a bit
slower today, which likely means we won't see any precip move in
until later this evening and into tonight as the cold front enters
the region. Snow levels during this time frame will be around
4500 to 5000 feet and then fall to 4000-4500 feet overnight.
Prior to the front's arrival, we'll see an uptick in southerly
winds across the Valley and over the mountains Sunday morning. As
the front continues to track eastward, the breezy southerly winds
will weaken and chances for precip will decrease for the Valley.
There is a slight chance that we could see some isolated t-storms
Sunday afternoon should we see some clearing in the sky, but
confidence is currently low with that happening as of this update.
One thing that does seem certain is that snow showers will linger
over the Sierra throughout the day before tapering off into the
evening and overnight hours. The exception will likely be for
areas south of highway 50 as the trough that brought us this front
digs into Southern California on Monday. Most areas will be dry
on Monday as a shortwave ridge builds over head. Colder air will
be associated with this high, potentially lead to some frost
Tuesday morning.

The next storm system looks to track towards the region on
Tuesday, which could bring showers the region by Tuesday night.
Better chances for precip look to be on Wednesday.

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...

Ensembles are indicating a broad trough over the West Coast
continuing an unsettled pattern through midweek. With the current
model projections, the Coastal and Sierra foothills above 2,400
feet could be gifted a white christmas as well as the cascade
foothills above 2,000 feet. Bear in mind, the uncertainty is still
noteworthy with this upcoming weather system and details are
likely to change as we approach Christmas day. However, snow is
likely for mountain locations and rain showers for the Valley. By
Friday, ridging is forecast to build in over the eastern Pacific
and Pacific Northwest bringing a brief return of the sun. This
means drier weather heading into next weekend before more
unsettled weather returns to finish off this decade.
&&

.AVIATION...

Precipitation spreads across the region after 12Z Sunday. Mainly
MVFR conditions, local IFR, expected across the Valley with
IFR/LIFR over the mountains. Surface winds under 10 kts at TAF
sites through 12z Sunday; then, southerly wind gusts up to 20-30
kts after 12z Sunday. Isolated Valley thunderstorms from KSAC
northward 18z- 00z.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 7 AM to 10 PM PST Sunday for
Mountains Southwestern Shasta County to Northern Lake County-
Western Plumas County/Lassen Park.

Winter Weather Advisory from 7 AM to 10 PM PST Sunday for West
Slope Northern Sierra Nevada.

Winter Weather Advisory from 10 PM this evening to 10 PM PST
Sunday for Shasta Lake Area / Northern Shasta County.

&&

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.